Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 93, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2000, 8:01 PM CDT for Champaign County, Illinois. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 8:01 PM CDT (01:01 UTC)
- Expired
- May 12, 2000, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Champaign County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:50 PM CDT | Hail 1.75 | St Joseph, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
039
WUUS53 KILX 130102
SVRSPI
ILC019-130200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT FRI MAY 12 2000
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 900 PM CDT
* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SEYMOUR...OR ABOUT 5 MILES
EAST OF MONTICELLO...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEYMOUR
TOLONO
MAHOMET
SAVOY
PHILO
LAKE OF THE WOODS
CHAMPAIGN
URBANA
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
LARGE DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4034 8848 3998 8846 3992 8840 3997 8795
4041 8795
AUTEN
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 12, 2:10 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT FRI MAY 12 2000 MAIN WEATHER CONCERN OBVIOUSLY ROOTED IN THE SHORT TERM WITH THE TORNADO WATCH IN EFFECT FOR CENTRAL IL LATE AFTERNOON INTO THE EVENING. SPECIAL 18Z SOUNDING HERE AT ILX INDICATED ALL INGREDIENTS COMING TOGETHER WITH MOISTURE/WARM AIR AXIS...VERY HIGH INSTABILITY WITH LI/S AROUND -9 AND CAPES CLOSE TO 4000...AND PLENTY OF SPEED SHEAR IN THE LOWEST 6 KM. THE SOUNDING DOES SHOW A MID LEVEL CAP OVER OUR REGION...WHICH WILL BREAK QUICKLY WHEN AN APPROACHING COLD FRONT MOVES CLOSER. AT 18Z THE FRONT EXTENDED FROM JUST WEST OF RFD TO A SURFACE WAVE JUST EAST OF UIN. MODIFYING OUR SOUNDING INDICATES THAT WHEN THE CAP BREAKS...THE CAPE WILL JUMP TO 4500. THE COLD FRONT IS FORECAST TO MOVE EAST OF THE IL RIVER BY EARLY THIS EVENING...APPROACHING ERN IL AROUND MIDNIGHT. THUS THE SEVERE THREAT AND RAINFALL CAN BE EXPECTED TO CONTINUE IN CENT IL INTO EARLY EVE... ENDING IN THE SOUTHEAST LATE TONIGHT. A POSITIVE TILT TROUGH IN THE NRN PLAINS IS EXPECTED TO SWING INTO THE NRN GREAT LAKES REGION OVERNIGHT...WITH THE TROUGH AXIS MOVING THROUGH CENT IL SAT MORNING. STRONG LOW LEVEL COLD AIR ADVECTION IS ANTICIPATED SATURDAY...ALONG WITH INCREASING SURFACE WINDS AS GRADIENT TIGHTENS BETWEEN LOW PRESSURE IN ERN ONTARIO AND A BUILDING HIGH IN THE SRN PLAINS. SATURDAY MORNING WILL START OUT SUNNY WITH SEASONABLE TEMPS...BUT THEN AM EXPECTING COLD AIR STRATOCUMULUS CLOUDS TO MOVE INTO THE REGION BY AFTERNOON. THIS WILL KEEP TEMPERATURES ON THE COOL SIDE WITH HIGHS IN THE LOWER TO MIDDLE 60S. COULD BE A FEW SPRINKLES WITH THE COLD AIR SC CLOUDS...BUT THE BEST CHANCE OF ANY RAINFALL AT THIS TIME APPEARS TO BE NORTH OF OUR REGION. THE SURFACE GRADIENT WILL WEAKEN SATURDAY NIGHT AND THE CLOUDS WILL MOVE OUT OF THE REGION...RESULTING IN CLEAR AND QUITE COOL CONDITIONS. MODELS INDICATE THAT 850 MB TEMPS WILL RANGE FROM 0 TO -3 OVER CENTRAL/SE IL SAT NIGHT. THIS TRANSLATES TO CHILLY LOWS IN THE UPPER 30S TO LOWER 40S SUNDAY MORNING. ON SUNDAY THE HIGH PRESSURE CENTER WILL BE IN SRN IL...WHICH WILL GIVE US LOW LEVEL WINDS FROM THE WEST AND AN INCREASE IN LOW LEVEL TEMPERATURES. SPI EA 053/062 040/071 049 23700 PIA EA 051/061 039/071 048 23420 DEC EA 053/063 040/070 049 23800 CMI EA 053/063 040/070 047 23810 MTO EA 054/065 041/071 049 23800 LWV EA 057/067 042A/072 051 23800 .ILX... IL...NONE. MILLER
In the hours before
Special weather statement, May 12, 6:55 PM CDT, 1 hour 6 minutes before
ILZ029>031-036>038-040>057-061>063-066>068-071>073-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 655 PM CDT FRI MAY 12 2000 ...TORNADO WATCH STATUS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 8 PM... FULTON...MARSHALL...MASON...PEORIA...SCHUYLER...TAZEWELL...WOODFORD ...CASS...MENARD...MORGAN AND SCOTT. THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH UNTIL 8 PM... MCLEAN...LOGAN...SANGAMON...DEWITT...MACON...CHRISTIAN...PIATT... MOULTRIE...SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...COLES... EDGAR...AND CUMBERLAND. THE FOLLOWING COUNTIES ARE IN A TORNADO WATCH UNTIL MIDNIGHT...2 CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND AND LAWRENCE.
Special weather statement, May 12, 8:00 PM CDT, 1 minute before
ILZ038-042>046-051>057-061-062-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 800 PM CDT FRI MAY 12 2000 ...TORNADO WATCH STATUS... THE TORNADO WATCH EXPIRED FOR THE FOLLOWING COUNTIES AT 8 PM... MCLEAN...LOGAN...SANGAMON...DEWITT...MACON...CHRISTIAN...PIATT... MOULTRIE...SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...COLES... EDGAR...AND CUMBERLAND. EVEN THOUGH THE WATCH HAS EXPIRED...SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS CAN STILL BE EXPECTED IN EAST CENTRAL ILLINOIS...ALONG AND EAST OF A LINE FROM MONTICELLO TO SHELBYVILLE UNTIL 10 PM. SEEK SAFE SHELTER IF A THREATENING STORM APPROACHES...OR IF A WARNING IS ISSUED FOR YOUR AREA. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 49 min |
| May 12, 7:18 PM CDT | Tornado Warning | ILX | Clay, Effingham | 57 min |
| May 12, 7:30 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 45 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 68 min |
| May 12, 7:40 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 65 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 29 min |
| May 12, 7:56 PM CDT | Tornado Warning | ILX | Jasper | 49 min |
| May 12, 8:06 PM CDT | Tornado Warning | ILX | Clay | 54 min |
| May 12, 8:37 PM CDT | Tornado Warning | ILX | Crawford, Jasper | 53 min |
| May 12, 8:41 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| May 12, 8:55 PM CDT | Tornado Warning | ILX | Clay, Richland | 50 min |
| May 12, 9:27 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 48 min |
| May 12, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 47 min |
| May 12, 9:57 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.